Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Wilmington, NC

August 11, 2017New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 11, 2017, 4:06 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Aug 12, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 4:06 PM EDT (20:06 UTC)
In effect from
Aug 12, 2017, 8:00 AM EDT
Expired
Aug 12, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

472 
WHUS42 KILM 112006
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT FRI AUG 11 2017

...STRONG LONGSHORE CURRENT ON SATURDAY...

NCZ106-108-121000-
/O.NEW.KILM.BH.S.0012.170812T1200Z-170813T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-
406 PM EDT FRI AUG 11 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING.

STRONG SOUTHERLY WINDS WILL DRIVE A STRENGTHENING SOUTH TO NORTH
LONGSHORE CURRENT FOR THE BEACHES OF NEW HANOVER AND PENDER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

17
1 follow-up statement
930 
WHUS42 KILM 120834
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
434 AM EDT SAT AUG 12 2017

...STRONG LONGSHORE CURRENT ON SATURDAY...

NCZ106-108-130000-
/O.CON.KILM.BH.S.0012.170812T1200Z-170813T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-
434 AM EDT SAT AUG 12 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH SATURDAY EVENING.

STRONG SOUTHERLY WINDS WILL DRIVE A STRENGTHENING SOUTH TO NORTH
LONGSHORE CURRENT FOR THE BEACHES OF NEW HANOVER AND PENDER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.


$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 3:36 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 11, 3:36 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
336 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A weak area of low pressure will move north from Florida and
Georgia overnight, while a cold front approaches early next
week and stalls. These features will maintain rain chances
through much of the period.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Convection has mainly fired up along the
sea breeze front this afternoon which verifies our High-Res
guidance quite nicely. This same guidance spreads isolated to
scattered convection across the forecast area through the
evening hours. A consensus of guidance has lows in the mid 70s
most places.

P/W contents, already high at around 2 inches, will inch up by
another quarter of an inch through the near term according to
the latest forecast soundings. Although no strong triggers are
evident at present, a moderately unstable and very moist
airmass will not need much to maintain isolated to scattered
convection given multiple boundry interactions now in play.
Saturday should see greater convective coverage than today given
a moister airmass and a sharpening upper trough. In addition, a
weak low moving north from Florida and Georgia will impact the
region and could make for a very wet day. Temperatures on
Saturday will be similar to today, mid 80s near the coast with
upper 80s inland.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM Friday...The mid level pattern will change little
during the short term period with a moisture laden west to
southwest flow continuing. At the surface a cold front will make
a futile attempt to move through the area Sunday which will
keep a focus in the area for showers and thunderstorms through
Monday morning. Citing the usual disclaimers of weak shortwaves,
numerous residual boundaries and differential heating its
difficult to determine a time period of "highest pops" but the
combination of daytime heating, an approaching front and some
weak mid level forcing appears to converge on Saturday evening.
There is a weak signal of mid level drying and lower pops for
early Sunday so this is where the lowest pops reside before
ramping back up later Sunday. Severe risk remains minimal but
the activity could be a little more organized than the weakly
forced mostly sea breeze activity we are experiencing today.
Flooding will most likely remain the more serious threat.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 330 PM Friday...Expect unsettled weather to continue
through most of the extended period as a cold front gradually
pushes across the Carolinas early in the week, and stalls just
south of the area.

With a ridge well east of the area across the Atlantic, a developing
trough across the Great Lakes will gradually push into the Ohio
Valley through early in week. This feature will be the steering
power for a cold front set to push into the Carolinas on Monday.
Guidance suggests this feature will stall just west-northwest of the
area on Tuesday, before pushing through early Wednesday morning.
During this time, ample moisture will be in place across the
forecast area as PW values are forecast to remain over 2 inches
through Wednesday evening. As a result, expect increased cloud cover
and convection chances through midweek. Once the cold front pushes
southeastward through the area, the boundary will stall just south
as high pressure builds in. Though a minor lull in activity is
possible on Thursday as drier air attempts to infiltrate in, PW
values will remain around 1.8 inches. This along with the
afternoon sea breeze, residual boundaries, and the main boundary
just south of the forecast area, have kept POPs in through the
end of the week, though lower than the beginning of the period.

Cloud cover will play a role in the temperature forecast earlier in
the week, but for now, have kept with mid to upper 80's through the
extended period and overnight lows in the lower 70's. An overall
warming trend is possible towards the end of the week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Once again the primary concern for aviators will be
the possibility of lowered cigs and vsbys in convection, mainly
this afternoon. A line of showers along the sea breeze front
extends just inland of our coastal terminals and is closest in
vcnty to ILM. This activity is slowly spreading inland so have
not added any wx other than VCSH for the coastal terminals.
Inland sites will also likely remain dry, with FLO having the
best shot at showers this afternoon. MVFR in patchy fog possible
all sites after midnight.

Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms.

&&

.MARINE...
NEAR TERM /TONIGHT THROUGH SATURDAY/...
As of 300 PM Friday...High pressure over the western Atlantic
will keep winds southerly in the 10 to 15 kt range through the
period, with gusts up around 20 kts during the afternoon hours.
Seas will range right around 3 ft through Saturday

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM Friday...South to southwest winds of mostly 10-15
knots will continue unabated through the period. There may be a
few hours of 16-17 knots early Sunday morning however. The
overall wind speeds will be a little lower late Sunday into
early Monday. Significant seas will remain confined in a range
of 2-4 feet. There may be a few hours of five footers coinciding
with the higher winds early Sunday when a SCEC may be
necessary.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 330 PM Friday...Southwest flow will persist across the
waters early in the week before an approaching cold front from
the west- northwest. Expect this front to push across the waters
late Tuesday overnight into Wednesday morning, where it will
likely stall just south of the waters. Seas of 2 to 3 ft on
Monday will increase to 4 ft in the outer waters on Tuesday.
Southwest winds around 10 kts will increase to 10 to 15 kts on
Tuesday as the gradient begins to tighten with the approaching
front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...SGL
AVIATION...REK
Hazardous weather outlook, Aug 11, 3:15 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Fri Aug 11 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
315 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-121915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:30 PM EDTAreal Flood AdvisoryILMPender90 min
Aug 11, 3:02 PM EDTAreal Flood AdvisoryILMPender118 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.